Tamoxifen side effects

Hi ladies

I have read that many of you have had various side effects from taking Tamoxifen.

The mother of a dear friend of mine did not go into great detail other than ''the side effects were so bad that she decided to stop taking the meds and had a mastectomy instead!!!

My question is, when should the 'unpleasant' side effects be apparent - do they start within a couple of weeks of starting to take it, or are there some symptoms that build up over time the longer you take it?

I started taking it in October and nothing much is happening yet out of the ordinary- so I don't know if that's a good thing or a bad thing - maybe there are some unpleasant surprises around the corner.

Thanks for your support

Liz

17 Replies

oldestnewest
  • Hi liz.

    I am a year on taking tamoxifen now and the side effects were immediate for me, achy joints, fatigue, hot flushes throughout the day and night. I have whittled it down to a particular brand that works well for me with little incident, never got the same brand before my request to pharmacy. I would say from my experience that if you have been taking it since October, i cant see you suddenly having lots of bad effects, but we all differ, there might be someone along to tell you they had a gradual build up to it. I'm certainly coping better with it now and just see it as part of my life now. I find if i do regular exercise that the side effects are less and i feel more alert.

  • thanks for this - I just want to 'be prepared' I am busy and active at work, try and get some walking in and have started yoga 1 day at week -

    I am unsettled sometimes and have problems getting to sleep, but that is nothing new to me - I have always had irregular periods so that they are now erratic I am not putting down to the meds - I look forward to any other ladies responding and I appreciate you doing so

  • Which brand worked for you?..I never seem to get the same brand when I collect them every three months I go to same pharmacy and would have thought they go to the same supplier but not the case ..I know brands can make a difference and wondering if this could be in my case I feel like an old lady of 90 some days 😺

  • hi louise

    the brand i get on with is made by wockhardt and i have a note on pharmacy data base that this is the one i want so now only ever get this one 😂

  • Thanks for reply I really appreciate it..looking at the ones I have now it's the same as you so I will see what happens when next due for collection and see the difference then at least I will have better knowledge and if I feel worse I can pin point it to the different brand ....thank you 😺

  • Hi Liz. Personally I hated Tamoxifen and now I have switched to Letrozole I am so much happier. I believe everyone has a different experience depending on body chemistry but I had a lot of hot flushes and temperature swings plus a generally unpleasant feeling in my body that never went away. The only way I managed to keep on top of it was by exercising a lot. Pilates really helped and alcohol/stress made it worse. Best of luck!

  • Iv been on tamoxifen since may 2016 and the hot flushes started straight away but apart from that iv been fine.I'm on tamoxifen till may 2018 & then my oncologist is changing me to letrozole xx

  • Thanks i have been told i will take tamoxifen for 2,5 years then change to something else

  • Ye iv got to take letrozole for 3 yrs after.Got my 1st mammogram after my treatment on 8th Feb and I'm getting realy anxious bout it now xx

  • Since my surgery and completion of treatment i will have my first appointment with the oncologist on 9th feb i have got no idea whether i will have a check up or whether it is just a talk...i won't think about it tilll i get there!! Good luck fingers crossed and believe all will be well xx

  • Thank you and good luck to you too xx

  • Sending you lots of hugs!!!!

  • I have been on tamoxifen about 10 months and don't get many side effects. I do go warm, but wouldn't really describe it as hot flushes, and I have fatigue but don't know whether this is due to the tamoxifen. I take cod liver oil capsules to help with the creaky joints

  • Thanks for the reply i will see my oncologist on the 9th feb and ask her a few things as my son says at 51 it could just be ''old age and dry rot' cheeky monkey and non-med related ha ha

  • That's the sort of thing my son would say too! He's 15

  • I have been on tamoxifen for 2 years now and i have a numberof side effects but difficult to pinpoint to chemo, r/t or tamoxifen.

    I get hot flushes but chemo put me into an early menopause. What you need to remember is that your body has just been through a major trauma and it will heal in its own time and own way.

    We are here and that is the most important thing... Cherish every moment xx

  • Hi, I had ferocious hot flushes within a couple of week of starting, I was changed to letrozole which was much worse with joint pains, tiredness, nausea. Changed back to tamoxifen as started bleeding again and no hot flushes, some tiredness and joint pains. Have found my mood / emotions difficult, think I just need oestrogen 😆

You may also like...